Format

Send to

Choose Destination
J Clin Neurosci. 2015 Sep;22(9):1505-6. doi: 10.1016/j.jocn.2015.03.007. Epub 2015 May 2.

Sudden unexpected death in epilepsy following resective epilepsy surgery in two patients withdrawn from anticonvulsants.

Author information

1
Division of Neurosurgery, University of Toronto, Toronto Western Hospital, 399 Bathurst Street, Toronto, Ontario M5T 2S8, Canada. Electronic address: alireza.mansouri@utoronto.ca.
2
Division of Neurology, University of Toronto, Toronto, Ontario, Canada.
3
Division of Neurosurgery, University of Toronto, Toronto Western Hospital, 399 Bathurst Street, Toronto, Ontario M5T 2S8, Canada; Division of Fundamental Neurobiology, Toronto Western Research Institute, Toronto, Ontario, Canada; Institute of Biomaterials and Biomedical Engineering, University of Toronto, Toronto, Ontario, Canada; Toronto Western Hospital, University Health Network, Toronto, Ontario, Canada.

Abstract

We report sudden unexpected death in epilepsy (SUDEP) following resective epilepsy surgery in two patients who had been documented as seizure free. One patient had been weaned off of anticonvulsants and was leading a normal life. The other patient had discontinued only one anticonvulsant but had recently started working night shifts. Following resective epilepsy surgery, one of the major objectives among patients, caregivers, and the healthcare team is to safely wean patients off anticonvulsant medications. The main concern regarding anticonvulsant withdrawal is seizure recurrence. While SUDEP following surgical resection has been reported, to our knowledge, there have been no confirmed cases in patients who have been seizure free. Considering the patients reported here, and given that there are no concrete guidelines for the safe withdrawal of anticonvulsants following epilepsy surgery, the discontinuation of anticonvulsants should be considered carefully and must be accompanied by close monitoring and counseling of patients regarding activities that lower seizure threshold, even after successful epilepsy surgery.

KEYWORDS:

Anticonvulsant; Epilepsy; Safety; Sudden unexpected death; Surgery

PMID:
25943631
DOI:
10.1016/j.jocn.2015.03.007
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center